Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Birmingham, AL

June 8, 2005Marengo County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 8, 2005, 10:16 PM CDT for Marengo County, Alabama. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 10:16 PM CDT (03:16 UTC)
Expired
Jun 8, 2005, 11:45 PM CDT
In force
89 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 149 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 090317
FFWBMX
ALC091-090445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA
  THIS INCLUDES THE CITY OF LINDEN

* UNTIL 1145 PM CDT

* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JEFFERSON.

A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO MOVE FROM EAST TO WEST
ACROSS THE COUNTY.  ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE 
POSSIBLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3203 8801 3205 8766 3241 8757 3240 8797

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:11 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 8, 9:11 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT WED JUN 8 2005

.UPDATE...

LOTS OF HEAVY RAINERS STILL MEANDERING AROUND IN THIS TROPICAL
ATMOSPHERE. RAINFALL RATES HAVE BEEN IN THE NEIGHBORHOOD OF 3 TO 4
INCHES PER HOUR. FOLKS IN AUTAUGA AND ELMORE COUNTIES CAN ATTEST TO
THAT. THINKING CURRENT CONVECTION ACROSS WESTERN AND SOUTHWESTERN
CWA WILL TAIL OFF OVER THE NEXT COUPLE OF HOURS DUE TO LOSS OF
DAYTIME HEATING.

SOMETHING THAT THE MODELS HAVENT PICKED UP ON IS A RATHER LARGE
OUTFLOW BOUNDARY CRUISING SWRD CURRENTLY LOCATED IN SE MO...SRN
IL...AND WRN KY. THAT BOUNDARY LOOKS TO KEEP ON MOTORING OUR WAY. IN
FACT...IT SHOULD REACH THE CWA IN THE WEE HOURS OF THE MORNING (1-2
AM). FEELING THIS LINE WILL WEAKEN CONSIDERABLY BY THE TIME IT
REACHES US...BUT THERE COULD STILL BE SOME STRONG STORMS WITH IT.
WITH THAT SAID...ILL TWEAK POPS A TAD TO CHANCE FOR ALL.

UPDATE OUT SHORTLY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JONES/90
Hazardous weather outlook, Jun 8, 5:30 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUN 8 2005

ALZ011>015-017>050-091100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

SCATTERED THUNDERSTORMS WILL CONTINUE TO WEAKEN AS THEY SLOWLY MOVE
SOUTH ACROSS THE FORECAST AREA AND WILL DISSIPATE BY 9 PM. SOME OF
THESE STORMS COULD STILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING...WIND GUSTS UP TO 30 MILES PER HOURS...AND LOCALLY HEAVY
RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10

In the hours before

Special weather statement, Jun 8, 6:41 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT WED JUN 8 2005

ALZ041-090015-
AUTAUGA-
641 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN AUTAUGA COUNTY
UNTIL 715 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PRATTVILLE...MOVING SOUTH AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PRATTVILLE THROUGH
715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND
BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
Special weather statement, Jun 8, 7:36 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT WED JUN 8 2005

ALZ022-090115-
PICKENS-
736 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 815
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF ETHELSVILLE...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
ETHELSVILLE...REFORM AND CARROLLTON THROUGH 815 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jun 8, 7:41 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      WETUMPKA                32.54N 86.20W
06/08/2005                   ELMORE             AL   EMERGENCY MNGR

            NUMEROUS ROADS COVERED WITH WATER ACROSS CENTRAL ELMORE
            COUNTY.

0710 PM     FLASH FLOOD      PRATTVILLE              32.46N 86.45W
06/08/2005                   AUTAUGA            AL   EMERGENCY MNGR

            SEVERAL ROADS ACROSS NORTHERN PRATTVILLE AND CENTRAL
            AUTAUGA COUNTY CLOSED DUE TO WATER COVERING THE ROADWAY.

&&

JSS
Special weather statement, Jun 8, 7:42 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT WED JUN 8 2005

ALZ040-090130-
DALLAS-
742 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 830 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES EAST OF ORRVILLE...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SELMA...MARION
JUNCTION AND ORRVILLE THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
Special weather statement, Jun 8, 7:58 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CDT WED JUN 8 2005

ALZ031-090130-
GREENE-
758 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 830 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES NORTHWEST OF CLINTON TO 6 MILES
WEST OF BOLIGEE...MOVING EAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BOLIGEE
AND CLINTON THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...MINOR FLOODING IS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT
DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jun 8, 9:20 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 PM CDT WED JUN 8 2005

ALZ039-090300-
MARENGO-
920 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 1000
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PROVIDENCE...MOVING WEST-NORTHWEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
DEMOPOLIS...LINDEN...DAYTON...PROVIDENCE AND MYRTLEWOOD THROUGH 1000
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.  PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:03 PM CDTFlash Flood WarningBMXElmore87 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.